Bernoulli

  • Bernoulli
  • Volume 25, Number 4A (2019), 2949-2981.

On logarithmically optimal exact simulation of max-stable and related random fields on a compact set

Zhipeng Liu, Jose H. Blanchet, A.B. Dieker, and Thomas Mikosch

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the random field \begin{equation*}M(t)=\mathop{\mathrm{sup}}_{n\geq1}\{-\log A_{n}+X_{n}(t)\},\qquad t\in T,\end{equation*} for a set $T\subset\mathbb{R}^{m}$, where $(X_{n})$ is an i.i.d. sequence of centered Gaussian random fields on $T$ and $0<A_{1}<A_{2}<\cdots$ are the arrivals of a general renewal process on $(0,\infty)$, independent of $(X_{n})$. In particular, a large class of max-stable random fields with Gumbel marginals have such a representation. Assume that one needs $c(d)=c(\{t_{1},\ldots,t_{d}\})$ function evaluations to sample $X_{n}$ at $d$ locations $t_{1},\ldots,t_{d}\in T$. We provide an algorithm which samples $M(t_{1}),\ldots,M(t_{d})$ with complexity $O(c(d)^{1+o(1)})$ as measured in the $L_{p}$ norm sense for any $p\ge1$. Moreover, if $X_{n}$ has an a.s. converging series representation, then $M$ can be a.s. approximated with error $\delta$ uniformly over $T$ and with complexity $O(1/(\delta\log(1/\delta))^{1/\alpha})$, where $\alpha$ relates to the Hölder continuity exponent of the process $X_{n}$ (so, if $X_{n}$ is Brownian motion, $\alpha=1/2$).

Article information

Source
Bernoulli, Volume 25, Number 4A (2019), 2949-2981.

Dates
Received: September 2016
Revised: September 2018
First available in Project Euclid: 13 September 2019

Permanent link to this document
https://projecteuclid.org/euclid.bj/1568362048

Digital Object Identifier
doi:10.3150/18-BEJ1076

Mathematical Reviews number (MathSciNet)
MR4003570

Zentralblatt MATH identifier
07110117

Keywords
Brown–Resnick process exact simulation Gaussian field max-stable random fields record-breaking

Citation

Liu, Zhipeng; Blanchet, Jose H.; Dieker, A.B.; Mikosch, Thomas. On logarithmically optimal exact simulation of max-stable and related random fields on a compact set. Bernoulli 25 (2019), no. 4A, 2949--2981. doi:10.3150/18-BEJ1076. https://projecteuclid.org/euclid.bj/1568362048


Export citation

References

  • [1] Adler, R.J. and Taylor, J.E. (2007). Random Fields and Geometry. Springer Monographs in Mathematics. New York: Springer.
  • [2] Asmussen, S. (2003). Applied Probability and Queues: Stochastic Modelling and Applied Probability, 2nd ed. Applications of Mathematics (New York) 51. New York: Springer.
  • [3] Asmussen, S., Glynn, P. and Pitman, J. (1995). Discretization error in simulation of one-dimensional reflecting Brownian motion. Ann. Appl. Probab. 5 875–896.
  • [4] Asmussen, S. and Glynn, P.W. (2007). Stochastic Simulation: Algorithms and Analysis. Stochastic Modelling and Applied Probability 57. New York: Springer.
  • [5] Ayache, A. and Taqqu, M.S. (2003). Rate optimality of wavelet series approximations of fractional Brownian motion. J. Fourier Anal. Appl. 9 451–471.
  • [6] Blanchet, J. and Chen, X. (2015). Steady-state simulation of reflected Brownian motion and related stochastic networks. Ann. Appl. Probab. 25 3209–3250.
  • [7] Blanchet, J., Chen, X. and Dong, J. (2017). $\varepsilon$-strong simulation for multidimensional stochastic differential equations via rough path analysis. Ann. Appl. Probab. 27 275–336.
  • [8] Blanchet, J. and Wallwater, A. (2015). Exact sampling of stationary and time-reversed queues. ACM Trans. Model. Comput. Simul. 25 Art. 26.
  • [9] Blanchet, J.H. and Sigman, K. (2011). On exact sampling of stochastic perpetuities. J. Appl. Probab. 48A 165–182.
  • [10] Brown, B.M. and Resnick, S.I. (1977). Extreme values of independent stochastic processes. J. Appl. Probab. 14 732–739.
  • [11] de Haan, L. (1984). A spectral representation for max-stable processes. Ann. Probab. 12 1194–1204.
  • [12] de Haan, L. and Zhou, C. (2008). On extreme value analysis of a spatial process. REVSTAT 6 71–81.
  • [13] Dieker, A.B. and Mikosch, T. (2015). Exact simulation of Brown–Resnick random fields at a finite number of locations. Extremes 18 301–314.
  • [14] Dombry, C., Engelke, S. and Oesting, M. (2016). Exact simulation of max-stable processes. Biometrika 103 303–317. Available at arXiv:1506.04430.
  • [15] Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events: For Insurance and Finance. Applications of Mathematics (New York) 33. Berlin: Springer.
  • [16] Gut, A. (2009). Stopped Random Walks: Limit Theorems and Applications, 2nd ed. Springer Series in Operations Research and Financial Engineering. New York: Springer.
  • [17] Kabluchko, Z., Schlather, M. and de Haan, L. (2009). Stationary max-stable fields associated to negative definite functions. Ann. Probab. 37 2042–2065.
  • [18] Kenealy, B. (2013, August 11). New York’s MTA buys $200 million cat bond to avoid storm surge losses. Bus. Insur. Available at https://www.businessinsurance.com.
  • [19] Oesting, M., Schlather, M. and Zhou, C. (2018). Exact and fast simulation of max-stable processes on a compact set using the normalized spectral representation. Bernoulli 24 1497–1530.
  • [20] Pollock, M., Johansen, A.M. and Roberts, G.O. (2016). On the exact and $\varepsilon$-strong simulation of (jump) diffusions. Bernoulli 22 794–856.
  • [21] Schilling, R.L. and Partzsch, L. (2012). Brownian Motion: An Introduction to Stochastic Processes. Berlin: de Gruyter. With a chapter on simulation by Björn Böttcher.
  • [22] Schlather, M. (2002). Models for stationary max-stable random fields. Extremes 5 33–44.
  • [23] Smith, R.L. (1990). Max-stable processes and spatial extremes. Unpublished manuscript.
  • [24] Steele, J.M. (2001). Stochastic Calculus and Financial Applications. Applications of Mathematics (New York) 45. New York: Springer.
  • [25] Thibaud, E., Aalto, J., Cooley, D.S., Davison, A.C. and Heikkinen, J. (2016). Bayesian inference for the Brown–Resnick process, with an application to extreme low temperatures. Ann. Appl. Stat. 10 2303–2324. Available at arXiv:1506.07836.